Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 20, NWS Quad Cities, IA

March 4, 2024Clinton County, Scott County, Iowa; Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 4, 2024, 3:52 PM CST for Clinton County, Scott County, Iowa; Rock Island County, Whiteside County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2024, 3:52 PM CST (21:52 UTC)
Expired
Mar 4, 2024, 4:30 PM CST
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IA, Scott County, IA, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:56 PM CST, 56 minutes earlier. Its key messages:

  • Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe.
  • There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening.
  • A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front.
  • Rain chances will return Thursday into Friday.
Area forecast discussion, Mar 4, 2:56 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
256 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Widespread rain showers are forecast to develop late this
  afternoon into this evening along and behind a strong cold
  front with scattered thunderstorms to the east of the front. A
  few of these storms may become severe.

- There is a marginal or level 1 out of 5 risk of severe
  weather this afternoon into the early evening.

- A strong cold front will move across the region this evening
  with temperatures dropping from 75 degrees ahead of the front
  to 45 degrees behind the front.

- Rain chances will return Thursday into Friday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 208 PM CST Mon Mar 4 2024

A stalled frontal boundary stretches from near Freeport to Iowa
City to Ottumwa to KLWD. North of the boundary winds were
northerly with winds out of the south creating convergence along
the front. Dewpoints along and south of the boundary have surged
into the upper 50s to lower 60s across the area with
temperatures generally  in the upper 60s to the mid 70s farther
to the south. Satellite shows continued towering cumulus growth
near the frontal boundary.

Scattered thunderstorms have developed east of the frontal
boundary with scattered showers behind it. Expect scattered
showers to become widespread this evening as the low level jet
increases with upglide over the front.  A few thunderstorms
along and west of the boundary may become severe with large hail
the main threat but as the front moves away and the cooler air
moves the severe threat will come to an end. 0 to 6 km shear is
parallel to the front so storms will not move off of the
boundary. In the warm sector southeast of the front, expect
scattered thunderstorms into the early evening. A storm or two
may become severe with large hail the main threat. Storms near
the boundary will have an increase helicity to work with causing
them to spin resulting in a low tornado threat through early
this evening.

Rain will come to an end from northwest to southeast tonight
with the cold front exiting the area by midnight and the better
lift shifting to the east. Clouds are forecast to linger into
the morning but low temperatures will be noticeably cooler with
low temperatures ranging from the lower 30s in Buchanan County
to the mid 40s in northwest Illinois south of I-80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 208 PM CST Mon Mar 4 2024

Wednesday: With the passage of the cold front cooler weather is
expected but still above normal for early March. We will be
between systems so dry for a couple of days. Highs will be in
the lower to mid 50s and lows in the 30s.

Thursday through Friday: A rather large/deep trough moves into the
central United States. Seems that the ECMWF has come around to the
GFS depicting a wetter/slower solution with widespread rain
expected, especially Thursday night and Friday. Rainfall amounts
look to be generally in the 1/2 to 1 inch range at most locations.
This pretty much matches the Day 4-5 WPC QPF amounts. NBM has
highs in the mid to upper 50s Thursday and upper 40s to mid 50s
on Friday.

This weekend: New data coming in shows the storm system pushing well
off to our east so we should be dry again. There is a shot of cooler
air in the wake of this system with h8 temps of -6C. Highs should
be in the mid 40s to lower 50s with lows bottoming out in the
20s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1140 AM CST Mon Mar 4 2024

A stalled frontal boundary will surge southeastward across the
area after 00 UTC Tuesday. Scattered thunderstorms may develop
ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR
ceilings and visibility are possible with any storms that
develop ahead of the front. As widespread precipitation
develops late this afternoon into this evening, MVFR ceilings
and visibility are forecast. Precipitation will end from
northwest to southeast  after 03 UTC with MVFR to possibly IFR
ceilings continuing through the remainder of the period.

&&

.CLIMATE...
Issued at 300 AM CST Mon Mar 4 2024

Record High Temperatures:

March 4:
KBRL: 72/1992
KMLI: 71/1992

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...Cousins
CLIMATE...Speck/Uttech
Hazardous weather outlook, Mar 4, 3:13 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 PM CST Mon Mar 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will continue into this evening ahead of
a strong cold front. The Storm Prediction Center has a Marginal
risk for severe storms (level 1 of 5) across much of the outlook
area. The main risks are hail up to quarter size and strong gusty
winds of 50 to 60 mph. An isolated tornado or two is possible if a
discrete storm can develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the early evening hours in
far southeast Iowa, northwest Illinois and far northeast Missouri.

GENERAL STORM MOTION OF THE DAY:

Towards the northeast at around 40 MPH

DC

In the hours before

Local storm report, Mar 4, 3:16 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
316 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             4 NE Morristown         41.44N 90.24W
03/04/2024  M1.00 inch       Henry              IL   Storm Chaser

            Extensive quarter sized hail had virtually
            stopped traffic along I-80 west of Geneseo.
            estimated around MM15 around 3 pm. Time
            based on radar.

&&
Local storm report, Mar 4, 3:18 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
318 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Hail             2 WSW Riverdale         41.53N 90.51W
03/04/2024  E1.00 inch       Scott              IA   Public

            Nickel to quarter sized hail.

&&
Local storm report, Mar 4, 3:19 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
319 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Hail             Moline                  41.49N 90.48W
03/04/2024  E0.70 inch       Rock Island        IL   Public

            Delayed report via social media.

&&
Local storm report, Mar 4, 3:20 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
320 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             2 W Bettendorf          41.56N 90.51W
03/04/2024  M1.00 inch       Scott              IA   Trained Spotter

            Via social media picture.

&&
Local storm report, Mar 4, 3:36 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
336 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/04/2024  M0.88 inch       Clark              MO   Trained Spotter

            Occurring right now.

&&
Local storm report, Mar 4, 3:40 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
340 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/04/2024  M1.00 inch       Clark              MO   Trained Spotter

            Occurring right now; intermixed with peas
            and dimes.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 8:01 AM CSTSpecial Weather StatementDVNBuchanan29 min
Mar 4, 10:10 AM CSTSpecial Weather StatementDVNWashington35 min
Mar 4, 10:49 AM CSTSpecial Weather StatementDVNMuscatine26 min
Mar 4, 11:12 AM CSTSpecial Weather StatementDVNCedar33 min
Mar 4, 12:38 PM CSTSpecial Weather StatementDVNClinton37 min
Mar 4, 1:11 PM CSTSevere Thunderstorm WarningDVNJackson34 min
Mar 4, 1:48 PM CSTSpecial Weather StatementDVNClinton42 min
Mar 4, 1:54 PM CSTSevere Thunderstorm WarningDVNClinton, Jackson, Scott51 min
Mar 4, 2:43 PM CSTSevere Thunderstorm WarningDVNClinton, Scott47 min
Mar 4, 3:11 PM CSTSpecial Weather StatementDVNVan Buren49 min
Mar 4, 3:19 PM CSTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren41 min
Mar 4, 3:28 PM CSTSevere Thunderstorm WarningDVNLee, Van Buren47 min
Mar 4, 3:39 PM CSTSevere Thunderstorm WarningDVNScott51 min
Mar 4, 3:52 PM CSTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Henry, Louisa38 min
Mar 4, 4:17 PM CSTSevere Thunderstorm WarningDVNScott43 min
Mar 4, 4:24 PM CSTSevere Thunderstorm WarningDVNDes Moines, Louisa35 min
Mar 4, 5:11 PM CSTSevere Thunderstorm WarningDVNVan Buren49 min
Mar 4, 5:16 PM CSTTornado WarningDVNVan Buren33 min
Mar 4, 5:22 PM CSTSevere Thunderstorm WarningDVNDes Moines38 min
Mar 4, 5:48 PM CSTSevere Thunderstorm WarningDVNLee42 min
Mar 4, 1:45 PM CSTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson45 min
Mar 4, 2:00 PM CSTSpecial Weather StatementDVNMercer, Rock Island45 min
Mar 4, 3:03 PM CSTSevere Thunderstorm WarningDVNCarroll, Stephenson42 min
Mar 4, 3:13 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside47 min
Mar 4, 4:19 PM CSTTornado WarningDVNHenry, Rock Island, Whiteside41 min
Mar 4, 4:28 PM CSTTornado WarningDVNCarroll, Whiteside29 min
Mar 4, 3:39 PM CSTSevere Thunderstorm WarningDVNClark, Scotland51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.